Indiana, 2011Damaging Winds in Indiana, April 4, 2011
April 4, 2011 · NWS IWX · 5 events in 3 counties and zones
A fast moving line of thunderstorms entered western Indiana ahead of a cold front and began to intensify. While widespread severe weather did not occur, pockets of locally damaging winds did result in some sporadic tree damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving line of thunderstorms entered western Indiana ahead of a cold front and began to intensify. While widespread severe weather did not occur, pockets of locally damaging winds did result in some sporadic tree damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 4, 1:14 AM EST, 2 hours 56 minutes earlier.
Area forecast discussion, Apr 4, 1:14 AM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
214 AM EDT MON APR 4 2011
.AVIATION...
A COLD FRONT WILL MOVE EAST TODAY...ACCOMPANIED BY SHOWERS AND
THUNDERSTORMS. KEPT THE MENTION OF HAIL IN A TEMPO GROUP AT SBN.
HAVE MOVED BACK THE TIME OF THE ARRIVAL OF SHOWERS/THUNDER AT FWA
GIVEN THE LATEST OBS AND MODEL DATA. THERE MAY BE HIGHER WIND
GUSTS WITH THE STORMS AT FWA IF A BOWING SEGMENT MOVES OVER THE
TERMINAL. OTHERWISE...EXPECT MVFR/IFR CONDITIONS THROUGH THE PERIOD.
&&
PREV DISCUSSION... /ISSUED 309 PM EDT SUN APR 3 2011/
SHORT TERM...
TONIGHT THROUGH MONDAY NIGHT
IMPRESSIVE MID-LATITUDE CYCLONE AND ASSOCIATED MID LEVEL IMPULSE
CONTINUES TO TRAVERSE THE CONUS THIS AFTERNOON...WITH POTENT
POSITIVE THETA-E ADVECTION PROCESSES ONGOING UNDER STEEPING MID
LEVEL LAPSE RATES. A VERY POTENT EML CONTINUES TO ADVECT EAST OFF
THE ROCKIES...AS INDICATED BY TOP AND SGF 12Z RAOBS. AS TEMPS WARM
ALOFT SHRA/TS CHANCES CONTINUE TO WANE THIS AFTERNOON...WITH ONLY A
SMALL CHANCE REMAINING IN THE FAR NORTHEAST THIS AFTERNOON. TEMPS
VERY GREATLY ACROSS THE AREA AS WARM FRONTOGENESIS IS ONGOING...WITH
UPPER 30S IN THE FAR NE TO THE LOWER 70S SW. TEMPS WILL CONTINUE TO
WARM TODAY AS LL WINDS VEER AND BECOME MORE SOUTHERLY ACROSS THE
FA. MANY PLACES WONT SEE THEIR DAYTIME HIGHS UNTIL THIS EVENING.
WAA/INCREASING INSOLATION/AND POTENT PRESSURE FALLS WILL CONTINUE TO
SUPPORT VERY BREEZY CONDITIONS IN THE SW HALF...WITH WINDS GUSTING
TO NEAR 45 MPH AT TIMES. ATTENTION THEN TURNS TOWARD THE APPROACHING
THETA-E RIDGE AND CYCLONE ASSOCIATED COLD FRONT OUT IN THE WESTERN
MIDWEST. A POTENT MID LEVEL TROUGH WILL ADVECT RAPIDLY EASTWARD
OVERNIGHT AND SUPPORT STAUNCH COOLING ALOFT PER INCREASING LARGE
SCALE ASCENT. INCREASED LL CONVERGENCE ALONG THE COLD FRONT WILL
SUPPORT CONVECTIVE INITIATION OVER EASTERN IA/WESTERN IL
SOUTH...WHICH WILL RAPIDLY GROW UPSCALE INTO AN FAST MOVING SQUALL.
THERE IS STILL SOME CONCERN ON WHEN AND WHERE THINGS WILL INITIATE
GIVEN THE AMOUNT OF EML CAPPING IN PLACE. NEARLY ALL FORECAST MODELS
FAVOR WESTERN IL...ALTHOUGH THE LOCAL WRF DELAYS THINGS A BIT
LONGER...FAVORING EASTERN IL TONIGHT WHICH IS QUITE POSSIBLE.
REGARDLESS OF THE SOLUTION...ALL GUIDANCE SUPPORT ENOUGH
FORCING/COOLING TO DEVELOP AND ADVECT CONVECTION THROUGH THE FA
OVERNIGHT INTO MON MORNING. THERE IS CONCERN FOR SOME STORMS TO
BECOME SEVERE. LL MOISTURE PROGS ALL SUPPORT DEWPOINTS WELL INTO THE
60S TONIGHT AS ROBUST ADVECTION FIELDS/LL FLOW ARE EXPECTED. THIS
COMBINED WITH COOLING MID LEVEL T/S WITH AN EML IN PLACE WILL
SUPPORT ML CAPES OF 500 TO 800 J/KG...WITH PW VALUES OF AROUND 1.3
INCHES...AMPLE ENOUGH TO SUPPORT COLUMN LOADING AND DOWNWARD
MOMENTUM TRANSPORT OF HIGH MOMENTUM GRADIENT FLOW. IN
ADDITION...AMBIENT 0-3 KM SHEAR PROGS OF 33 TO 40 KNOTS WILL BE
SUFFICIENT TO SUPPORT LINE SEGMENTS CAPABLE OF ENHANCED ECHO TOPS
AND RIJ DEVELOPMENT IN THE LINE OF CELLS...WITH SOME SUPERCELL
STRUCTURES NOT OUT OF THE QUESTION GIVEN CLOUD BEARING BULK SHEAR
NUMBERS. DAMAGING WINDS WILL BE THE MAIN CONCERN WITH LOW CAPES
LIMITING LARGE HAIL THREAT TO ANY TALL ROTATING UPDRAFTS.
HENCE...HAVE INCLUDED A SEVERE MENTION FOR THE AFTER MIDNIGHT
PERIOD. BEST CHANCES FOR SEVERE IS EXPECTED TO BE SOUTH OF THE
FA...WHERE BETTER INSTABILITY AND MID LEVEL FLOW IS EXPECTED.
SQUALL LINE WILL PUSH THROUGH FAIRLY QUICK WITH THE SFC COLD FRONT
EXPECTED THROUGH THE FA BY MID MORNING. THIS WILL SUPPORT FALLING
TEMPS THROUGH THE MONDAY PERIOD...WITH SHRA CHANCES CONTINUING AS
THE UPPER WAVE APPROACHES...SUPPORTING INCREASED LSA OVER THE AREA
INTO THE EVENING. HIGHS WILL OCCUR IN THE MORNING WITH TEMP FALLS
EXPECTED THROUGH MONDAY NIGHT. ONLY MAJOR CHANGES TO THE FORECAST WAS
TO DELAY HIGHEST PRECIP CHANCES UNTIL AFTER MIDNIGHT ACROSS THE
ENTIRE FA...TRENDING POPS DOWN THROUGH MONDAY W-E. OTHERWISE...ALL
ELSE ON TRACK.
LONG TERM...
TUESDAY THROUGH SUNDAY.
THE COLDEST DAY OF THE LONG TERM PERIOD WILL BE TUESDAY AS TROUGH
CONTINUES TO PULL AWAY FROM THE GREAT LAKES. WHILE OVERALL CHANCES
OF MEASURABLE PRECIP ARE MINIMAL...SUFFICIENT COLD AIR ALOFT
COMBINED WITH ENERGY JUST TO THE NORTH OF THE AREA COULD ALLOW FOR
SOME SHOWER DEVELOPMENT TUES AFTERNOON. WHILE AFTERNOON HIGHS WILL
STRUGGLE THROUGH THE 40S...SEE NO REASON TO HOLD ONTO SNOW MENTION.
HAVE ALSO REMOVED TUES EVE PRECIP CHCS AS EVERYTHING SHOULD BE
MOVING AWAY BY THIS TIME.
FOCUS THEN TURNS TOWARDS LONGWAVE TROUGH STILL FORECAST TO DIG INTO
THE WESTERN STATES AND ALLOW FOR GENERALLY ABOVE NORMAL TEMPS
THROUGH THE REMAINDER OF THE PERIOD. SEVERAL WAVES STILL PROGGED
THROUGH THE FLOW THURS INTO EARLY FRIDAY AND AGAIN AS EARLY AS SAT.
UPPER LEVEL LOW WILL BE TRACKING ACROSS MINNESOTA LATE THURSDAY INTO
FRIDAY. MSTR WILL BE PULLED INTO THE REGION WITH A WEAK WAVE FURTHER
SE IN THE FLOW. SOME CONCERN THAT THIS WAVE WILL DAMPEN OUT AND BEST
DYNAMICS REMAIN AWAY FROM THE AREA. AS A RESULT HAVE LEFT POPS AS IS
AND MONITOR LATER RUNS. SEEING HOW FAST 70+ TEMPS HAVE BEEN
SCREAMING TOWARDS THE AREA TODAY...MORE CONFIDENCE IN FORECAST HIGHS
OF 70 OR HIGHER BY FRIDAY. HAVE CONTINUED UPWARD TREND ON TEMPS BUT
HELD SHY OF WIDESPREAD 70S FOR FRI AND AGAIN SAT. SEVERE POTENTIAL
MAY INCREASE TOWARDS THE END OF THE PERIOD WITH SUFFICIENT MSTR AND
THERMAL PROFILES IN PLACE...AWAITING ENERGY AND DYNAMICS.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 8 AM EDT TUESDAY FOR LMZ043-046.
&&
SHORT TERM...JC
LONG TERM...FISHER
AVIATION...SKIPPER
Hazardous weather outlook, Apr 3, 7:19 PM EST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
819 PM EDT SUN APR 3 2011
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-050030-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
819 PM EDT SUN APR 3 2011 /719 PM CDT SUN APR 3 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TONIGHT
THUNDERSTORMS OVER EASTERN IOWA THIS EVENING ARE EXPECTED TO MOVE
EAST INTO OUR AREA LATE TONIGHT. SOME OF THE STORMS MAY BE SEVERE
WITH DAMAGING WINDS THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A STRONG COLD FRONT WILL BRING A CONTINUED LIKELIHOOD OF
THUNDERSTORMS ON MONDAY MORNING SOUTHEAST OF A HILLSDALE MICHIGAN TO
PERU INDIANA LINE. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE
MAIN THREAT CONTINUING TO BE DAMAGING WIND GUSTS. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE ON MONDAY.
GUSTY SOUTHWEST WINDS ARE EXPECTED ON WEDNESDAY WITH SOME GUSTS TO 30
TO 40 MPH IN THE AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-050030-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
819 PM EDT SUN APR 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS OVER EASTERN IOWA THIS EVENING ARE EXPECTED TO MOVE
ACROSS SOUTHERN LAKE MICHIGAN LATE TONIGHT. SOME OF THESE STORMS
MAY PRODUCE HAIL AND WIND GUSTS IN EXCESS OF 40 KNOTS. A SMALL
CRAFT ADVISORY IS ALSO IN EFFECT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH TUESDAY MORNING...AND
MAY BE NEEDED THROUGH WEDNESDAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Special weather statement, Apr 4, 2:55 AM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
355 AM EDT MON APR 4 2011
INZ013-015-020-022-023-040900-
CASS IN-FULTON IN-MIAMI IN-PULASKI IN-WHITE IN-
355 AM EDT MON APR 4 2011
AT 354 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 36 MILES WEST OF
WOLCOTT TO 53 MILES SOUTHWEST OF BROOKSTON...MOVING EAST AT 65 MPH.
UP TO DIME SIZE HAIL AND WINDS UP TO 50 MPH ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
MONTICELLO...
LOGANSPORT...
GRISSOM AFB...
PERU...
WOLCOTT...
BROOKSTON...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4085 8710 4085 8700 4090 8699 4106 8610
4058 8601 4057 8637 4070 8639 4070 8652
4074 8653 4074 8674 4072 8677 4057 8678
4058 8710
TIME...MOT...LOC 0754Z 259DEG 63KT 4067 8767 4039 8752
4006 8753Special weather statement, Apr 4, 3:33 AM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
433 AM EDT MON APR 4 2011
INZ012>015-040915-
FULTON IN-MARSHALL IN-PULASKI IN-STARKE IN-
433 AM EDT MON APR 4 2011
AT 430 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 7 MILES WEST OF WINAMAC...
MOVING NORTHEAST AT 70 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
ROCHESTER...
CULVER...
ARGOS...
BOURBON...
VANMETER PARK...BEARDSTOWN AND ORA...
MONTEREY...DELONG AND LEITERS FORD...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAS PASSED.
LAT...LON 4143 8608 4107 8609 4094 8675 4114 8678
TIME...MOT...LOC 0833Z 239DEG 60KT 4106 8667
Thunderstorm Wind, Kosciusko
- When
- April 4, 4:10 AM EST to 4:11 AM EST
- Where
- Kosciusko County, 1.14 mi NE of Leesburg
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.342, -85.834
An off duty NWS employee found a large pine tree uprooted at a residence northeast of Leesburg.
Thunderstorm Wind, Kosciusko
- When
- April 4, 4:14 AM EST to 4:15 AM EST
- Where
- Kosciusko County, 0.71 mi NNW of Barbee
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- NWS Employee
- Coordinates
- 41.310, -85.723
A 61 mph wind gust was recorded at a NWS employee's home during the storm.
Thunderstorm Wind, Kosciusko
- When
- April 4, 4:15 AM EST to 4:16 AM EST
- Where
- Kosciusko County, 0.82 mi ENE of Warsaw
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- NWS Employee
- Coordinates
- 41.233, -85.815
An off duty NWS employee found a 12 inch diameter tree had fallen on a mobile home on Wexford Place in Warsaw. The report initially came in from the Warsaw Times Union newspaper. The west side of the structure suffered damage as branches penetrated the roof. Damage is estimated around $6,000.
Thunderstorm Wind, Whitley
- When
- April 4, 4:26 AM EST to 4:27 AM EST
- Where
- Whitley County, 0.05 mi NE of Churubusco
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.231, -85.319
Emergency management officials reported a power line blown down at 230 Rail Street and a tree down across the road near the intersection of Main and Pleasant Street, around a tenth of a mile southeast of the power line down report.
Thunderstorm Wind, Grant
- When
- April 4, 4:43 AM EST to 4:44 AM EST
- Where
- Grant County, 0.87 mi SE of Shady Hills
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.560, -85.660
A trained spotter in Marion reported a 61 mph wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, April 4 to 5, 20115 deaths · 3 injured · $16 million · EF2 · 107 events
- Hail and Damaging Winds in Georgia, April 4 to 5, 20112 deaths · 2 injured · $1.5 million · 1.75 in hail · 25 events
- Tornadoes and Flash Flood in Mississippi, April 4, 20111 death · $6.5 million · EF1 · 66 events
- Tornadoes and Hail in Kentucky, April 4, 20119 injured · $3.0 million · EF2 · 15 events
- Hail and Damaging Winds in North Carolina, April 4 to 5, 20111 death · $1.1 million · 1.25 in hail · 39 events
- Tornadoes and Hail in Louisiana, April 4, 20111 injured · $4.8 million · EF2 · 17 events
- Tornadoes and Hail in Arkansas, April 4, 20112 injured · $2.3 million · EF2 · 17 events
- Tornadoes and Hail in Tennessee, April 4, 20112 injured · $2.0 million · EF1 · 69 events
- Tornadoes and Hail in Kentucky, April 4, 20112 injured · $774,000 · EF1 · 79 events
- Tornado and Hail in Arkansas, April 4, 20113 injured · $1.8 million · EF1 · 44 events
- Hail and Damaging Winds in Tennessee, April 4, 20111 death · 1 in hail · 19 events
- Tornadoes and Hail in Louisiana, April 4, 2011$325,000 · EF2 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282680, 282690, 282684, 282689, 282693.